Alert archive / Louisiana / River Flood Warnings in 2017

River Flood Warning 71, NWS New Orleans, LA

June 24, 2017Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at Jun 24, 2017, 1:48 PM CDT for Saint Tammany Parish, Louisiana. It took effect at Jun 24, 2017, 10:55 PM CDT. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 1:48 PM CDT (18:48 UTC)
In effect from
Jun 24, 2017, 10:55 PM CDT
Expired
Jun 26, 2017, 4:00 AM CDT
In force
29 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Bogue Falaya River at Boston Street (CVEL1). The gauge peaked at 5.36 ft at Jun 24, 2017, 7:00 PM CDT.

actionminormoderate51006/2406/2506/2606/27
Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

310 
WGUS44 KLIX 241848
FLWLIX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans/Baton Rouge, LA
148 PM CDT Sat Jun 24 2017

...The National Weather Service in New Orleans Baton Rouge has issued
a flood warning for the following rivers in Louisiana... 

  Bogue Falaya River At Boston St in Covington affecting St. Tammany 
  Parish
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 24 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

LAC103-260048-
/O.NEW.KLIX.FL.W.0071.170625T0600Z-170626T0900Z/
/CVEL1.1.ER.170625T0600Z.170625T1200Z.170626T0300Z.NO/
148 PM CDT Sat Jun 24 2017

The National Weather Service in New Orleans/Baton Rouge has issued a 

* Flood Warning for 
  The Bogue Falaya River At Boston St in Covington.
* from late tonight to late Sunday night.
* At  1:30 PM Saturday the stage was 4.7 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...Rise above flood stage late tonight and 
  continue to rise to near 6.5 feet by tomorrow morning. The river 
  will fall below flood stage by tomorrow late evening.
* Impact...At 6.0 feet...The river will leave its banks under the 
  Boston Street Bridge and begin to flood the Boston Towers property.

&&
 
LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004

&&

LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004






$$
2 follow-up statements
851 
WGUS84 KLIX 250136
FLSLIX
Flood Statement
National Weather Service New Orleans/Baton Rouge, LA
836 PM CDT Sat Jun 24 2017

...The flood warning continues for the following rivers in ...
 
  Bogue Falaya River At Boston St in Covington affecting St. Tammany 
  Parish 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 12 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

LAC103-260736-
/O.EXT.KLIX.FL.W.0071.170625T0355Z-170626T1100Z/
/CVEL1.1.ER.170625T0355Z.170625T1200Z.170626T0500Z.NO/
836 PM CDT Sat Jun 24 2017

...Flood Warning extended until Monday morning...The Flood Warning 
continues for
  The Bogue Falaya River At Boston St in Covington.
* until Monday morning.
* At  7:30 PM Saturday the stage was 5.3 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 7.0 feet by tomorrow morning.the river will fall below 
  flood stage by early Monday morning.
* Impact...At 7.0 feet...Water will rise onto the right bank flooding 
  property of the Bogue Falaya Towers at East Boston Street and 
  threatening commercial property on the left bank near Military 
  Road. Bogue Falaya River Park and Christ Episcopal School grounds 
  will begin to flood.
* Impact...At 6.0 feet...The river will leave its banks under the 
  Boston Street Bridge and begin to flood the Boston Towers property.

&&

LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004

$$
211 
WGUS84 KLIX 250309
FLSLIX
Flood Statement
National Weather Service New Orleans/Baton Rouge, LA
1009 PM CDT Sat Jun 24 2017

...The flood warning is cancelled for the following rivers in 
Louisiana...
 
  Bogue Falaya River At Boston St in Covington affecting St. Tammany
  Parish
  
  
...The flood warning continues for the following rivers in 
Louisiana...
 
  Bogue Chitto River Near Bush affecting St. Tammany Parish 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 12 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

LAC103-260909-
/O.EXT.KLIX.FL.W.0070.170625T0426Z-170630T0000Z/
/BSHL1.1.ER.170625T0426Z.170626T1200Z.170629T1800Z.NO/
1009 PM CDT Sat Jun 24 2017

The Flood Warning continues for
  The Bogue Chitto River Near Bush.
* until Thursday evening.
* At  9:15 PM Saturday the stage was 10.9 feet.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 11.5 feet by Tuesday early afternoon.the river will fall 
  below flood stage by Thursday early afternoon.
* Impact...At 11.0 feet...The access road upstream of the bridge will 
  flood. The river will leave the main channel on the left bank below
  the bridge flooding woodlands on either side of Louisiana Highway 
  21.
* Impact...At 10.0 feet...Gravel pits upstream of Louisiana Highway 21
  will begin to overflow threatening property at lower elevations on 
  either side of Highway 21 in the vicinity of the bridge.

&&

LAT...LON 3081 9012 3081 9018 3062 8999 3058 8986 3053 8982 3053 8978
3063 8983 3067 8995

$$

LAC103-250339-
/O.CAN.KLIX.FL.W.0071.000000T0000Z-170626T1100Z/
/CVEL1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1009 PM CDT Sat Jun 24 2017

The Flood Warning is cancelled for
  The Bogue Falaya River At Boston St in Covington.
* At  9:30 PM Saturday the stage was 5.1 feet.
* Flood stage is 6.0 feet.
* Forecast...The river crested below flood stage at 5.4 feet. The 
  river will fall to 3.0 feet by .


&&

LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jun 24, 8:30 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 8:30 AM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
830 AM CDT Sat Jun 24 2017

...SOUNDING DISCUSSION...
A moist and tropical airmass remains across the area in the wake
of Cindy. PW is high at 2.2 inches, which is near the max for this
time of year. Conditions are saturated at low levels with sfc
dewpoints in the upper 70s across of the area. Plenty of
instability is in place already with 2850 J/KG mixed layer CAPE.
Convective temperature is low at 84F so more storms are expected
to develop by late this morning. Heavy rain with the potential for
localized flash flooding is the concern, especially if deep
convection initiates.

Krautmann

&&

.PREV DISCUSSION... /issued 337 AM CDT Sat Jun 24 2017/

SHORT TERM...
There is good news and bad news. The good, is a cold front on the
way with drier air and much lower chances of sh/ts. The bad news
is that we will see more rainfall before getting there.

Three distinctive boundaries will come into play for the area
today through Monday. The first two are currently over the area.
The break down of each one will be discussed here.

1) The first most southerly boundary is an old band left over
from Cindy which has now oriented itself ne-sw stretching from
southern Alabama through southeast Louisiana and into the gulf.
This boundary has basically shifted slightly northwest then
pivoted and move back into the area over the last couple of days
before stalling where it is presently located. This convergence
zone will continue to promote sh/ts development today and tonight.

2) The second is an outflow boundary moving southward through
southern Miss this morning. This boundary was promoted by a sfc
trough axis over northern Alamama, central Miss, through northern
Louisiana. This boundary will begin to slow this morning and
collide with the first where they will become one and stall where
the first is located now. Both of these boundaries will simply
reinforce each other and should be capable of producing quite a
bit of activity This morning through the day and well into the
evening.

3) The third of these boundaries will be the actual cold front. We
will see this front move and put the breaks on just north of the
area by this evening. Lower dp temps will then begin to filter
into the area during the day Sunday with the best push starting
Sunday afternoon through the overnight hours. This air will be a
huge improvement and will not only be extremely noticeable but
welcomed compared to the conditions we have been tolerating so
far. By Monday morning, areas north of Lake Pontchartrain should
be observing dp temps in the mid 50s while low to mid 60s dp temps
may filter into the south shore areas. This will all but shut the
spicket off for many areas as well for Monday and Tuesday.

The paragraph identified as #2 will be one of the variables
responsible for the flash flood watch that will be posted for
today through midnight tonight. This may be extended into Sunday
along and south of the interstate 10/12 corridor as the front will
be slow to move through the area.

Showers and thunderstorms that fire along and flanking this #2
boundary axis will be very efficient rain producers today.
Normally, most areas would be able to handle this rainfall if it
had been dry. But grounds remain saturated and any further heavy
rainfall could become a flooding issue. One more complication to
add to the mix will be storm motion opposing backbulding vectors.
These vectors will work together to cause sh/ts to look as if many
of these storms are not moving at all once they develop. With all
these variables considered, a flash flood watch will be issued
for the entire area. Although the area that should see the least
rainfall amounts will be the southern most portion of the
southeast Louisiana coastal parishes. The northern portion of
these parishes will still have just as much opportunity at high
precip accumulations as all other locations. Accumulations are
expected to be 2" to 3" within these relatively stationary cells
through midnight, with some isolated locations possibly seeing
higher amounts with the most vigorous cells.

Coastal flooding is not expected to be an issue with this event.
But tide levels will remain very high with only the lowest
coastal or beach roads having water up to the roadway or slightly
over during high tide times.

LONG TERM...
There are some indications that the front will stall near or at
the coast. This would prevent the dry air from working into the
most southern locations of Louisiana. For this package, we will be
optomistic and filter the dry air into these locations with
reduced but not alleviated rain chances for Monday and Tuesday.

The dry air does not last long and will move back to the north
allowing the deep moisture back with a vengence Wednesday. This
will bring the rain chances back to the area as well through the
remainder of the week.

AVIATION...

Conditions variable between MVFR and VFR as clouds in the FL015-025
layer range from scattered to overcast early this morning. One band
of SHRA/TSRA near the GPT and ASD terminal areas at 08Z with a more
extensive band to the northwest of that, affecting BTR, MCB and HDC
terminals. Lightning has diminished quite a bit over the last hour.
These bands of convection are likely to merge as they weaken over
the next couple of hours. This is likely to leave an effective
boundary across the area to serve as a focus for convective
redevelopment this afternoon, and will carry TEMPO TSRA for several
hours at most terminals this afternoon. Likely to be a period of VFR
conditions this evening before MVFR ceilings return after 06Z. 35

MARINE...
Winds are expected to remain light through Sunday before becoming
northeast around 15kt late Sunday night into Monday as a cold
front should edge into the northern gulf coast. These higher wind
speeds should be restricted to areas north of the Miss River
mouth. The front will stall near the coast in a Port Fourchon to
Southwest Pass orientation keeping sh/ts chances for most coastal
waters through the period.

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro/Convective trends

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  83  66 /  80  50  50  20
BTR  86  73  84  69 /  80  50  70  40
ASD  88  74  85  70 /  70  50  60  50
MSY  87  75  84  73 /  70  50  70  50
GPT  85  74  84  71 /  70  50  60  50
PQL  87  73  84  69 /  70  50  60  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
     046>050-056>072.

GM...None.
MS...Flash Flood Watch through this evening for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, Jun 24, 5:34 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
534 AM CDT Sat Jun 24 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-242245-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
534 AM CDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through midnight CDT tonight for
all of southeast Louisiana and southern Mississippi. Numerous
showers and thunderstorms could produce an additional 2 to 3
inches of rain, with locally higher amounts, through this evening.
This could cause flooding in some areas, especially in those
areas hard hit by heavy rains over the last few days.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms will be possible again on
Sunday before things begin to dry out. While severe weather is
not expected, some storms could produce heavy rain. Otherwise,
the threat of hazardous weather is low through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Please relay any reports of
flash flooding to the National Weather Service or local law
enforcement or emergency management officials.

In the hours before

Special weather statement, Jun 24, 12:34 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1234 PM CDT SAT JUN 24 2017

LAZ061-062-064-241815-
Orleans LA-Upper St. Bernard LA-Upper Jefferson LA-
1234 PM CDT SAT JUN 24 2017

...SPECIAL WEATHER STATEMENT...

At 1232 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Metairie to Chalmette to near Violet.
Movement was east at 5 mph.

A quick 1 inch of rainfall or more will be possible with these
storms.

Locations impacted include...
New Orleans, Metairie, Chalmette, Avondale, Harvey, Marrero, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Elmwood, Violet,
Terrytown, Meraux, Bridge City, River Ridge, Waggaman, Arabi and New
Orleans Armstrong Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2989 8993 2990 8997 2990 8999 2989 8999
      2992 9026 3004 9028 3002 9015 3002 8984
      3000 8986 2994 8983 2993 8979 2996 8973
      2995 8972 2993 8974 2992 8974 2988 8978
TIME...MOT...LOC 1732Z 259DEG 5KT 2999 9019 2995 8999 2994 8985

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:20 PM CDTAreal Flood AdvisoryLIXWashington3 hr
Jun 24, 3:51 AM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more17 hr
Jun 24, 12:34 PM CDTSpecial Weather StatementLIXOrleans41 min
Jun 24, 1:45 PM CDTRiver Flood WarningLIXSaint Tammany42 hr
Jun 24, 2:05 PM CDTFlash Flood WarningLIXJefferson, Saint Charles85 min
Jun 24, 2:29 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, Livingston, Pointe Coupee, West Baton Rouge3 hr
Jun 24, 2:58 PM CDTSpecial Weather StatementLIXEast Baton Rouge, Livingston62 min
Jun 24, 3:19 PM CDTFlash Flood WarningLIXAscension, Livingston, Tangipahoa3 hr

Nearby

River Flood Warnings in Louisiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.